Alert archive / Rhode Island / Special Weather Statements in 2021
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at May 26, 2021, 10:15 PM EDT for Providence County, Rhode Island. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2021, 10:15 PM EDT (02:15 UTC)
- Expired
- May 26, 2021, 11:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Boston/Norton, MA
County Providence County, RI
The radar
The Boston radar (KBOX), 21 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 2.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 357 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
305
WWUS81 KBOX 270215
SPSBOX
Special Weather Statement
National Weather Service Boston/Norton MA
1015 PM EDT Wed May 26 2021
MAZ013-017-018-RIZ001-002-270300-
Western Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Northwest Providence RI-Southeast Providence RI-
1015 PM EDT Wed May 26 2021
...STRONG THUNDERSTORM OVER NORTHEASTERN RHODE ISLAND...
At 1015 PM EDT, Doppler radar was tracking a strong thunderstorm
over North Providence, moving east at 35 mph.
Winds in excess of 40 mph will accompany this storm.
Locations impacted include...
Providence, Brockton, Cranston, Pawtucket, Taunton, East Providence,
Woonsocket, Cumberland, Randolph, North Providence, Franklin,
Johnston, North Attleborough, Stoughton, Bridgewater, Attleboro,
Walpole, Mansfield, Middleborough and Easton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4174 7156 4193 7166 4220 7109 4189 7082
4178 7137 4179 7137 4177 7139
TIME...MOT...LOC 0214Z 247DEG 32KT 4186 7146
$$
BLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at May 26, 10:12 PM EDT, 3 minutes earlier.
Area forecast discussion, May 26, 10:12 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1012 PM EDT Wed May 26 2021
.SYNOPSIS...
Scattered showers and thunderstorms are expected this evening
ahead of a cold front which will cross the region overnight. A
few of the storms in western Massachusetts and northern
Connecticut may produce damaging winds. Less humid weather
follows on Thursday. A cooler and more unsettled weather pattern
then looks to take hold for Friday into the Memorial Day
Weekend, with periods of rain and cooler than average
temperatures. Temperatures warm up again next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
10 PM update...
Stronger t-storms moving across northern RI but will quickly
become elevated as it encounters cooler boundary layer. There is
a small window for some brief strong wind gusts but expect a
weakening trend as storms move east into SE MA. SPC mesoanalysis
show little to no SB instability near the coast but 500-1000
J/kg of MUCAPE. So expect showers and a few elevated t-storms as
area of convection moves across SE MA and eventually
Cape/Islands.
A second area of convection with showers and a few t-storms
moving into western MA/CT but weakening trend expected with this
activity as it moves east. Much of the convection will move off
the coast by 06z with isolated showers until about 09z.
Stratus and patchy fog confined to the Cape/Islands but not
expecting any northward advection of low clouds as BL flow
turns west.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
130 PM Update:
High pressure builds east from Great Lakes Thursday. Expect
clearing early in morning from west to east resulting in plenty
of sunshine. Highs reach 70s and lower 80s but lower humidity
with dewpoints in 40s and 50s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
1224 PM Update:
Due to the potential for severe weather later this afternoon,
the long-term forecast was completed early using the latest NBM,
the 12z/26th NAM and GFS and the older 00z/26th ECMWF/GEM.
Weather pattern turns more unsettled Friday into the Memorial
Day weekend, potentially into the Monday holiday as well.
Shortwave trough energy on Fri over the Great Lakes induces a
low pressure that strengthens to a sub-1000 mb sfc cyclone Fri
in the north- central Appalachians, which passes into the
coastal waters Fri nite into Sat. Expect a band of steady rains
Fri nite into early Sat with best chance south of the MA Route 2
corridor, along with an enhanced onshore ENE flow and cooler
than average temps. For the marine, could be potential for ENE
gale force gusts on the southern and southeastern waters, and
depending on how strong the onshore flow is. Potential for some
minor splashover can't be ruled out either for the east-facing
shores but fortunately astro tides are trending lower.
Remains generally dry but still fairly cloudy and unsettled
into Sat with stalled low and frontal boundary to our south,
but the next shortwave then looks to lift these features north
and northeast towards us again on Sunday and possibly Monday.
Differences in placement, strength and track of the surface
cyclone make for lowered confidence on impacts; but at least
looks more unsettled with potential periods of showers.
Early next week continues to offer a warm-up from the cooler
than average temperatures
Overall stuck fairly close to the NBM. Did opt to raise
winds/wind gusts up for Fri into Sat nites. Though max/mins were
kept close to NBM, may need to lower these in subsequent
forecasts, especially on the highs, into Fri nite into Sunday
with a cooler and unsettled pattern. 00z MEX guidance highs on
Sat could be some 15 degrees cooler than normal!
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
03Z TAF Update: Moderate Confidence.
Weakening t-storms will move across SE MA and Cape/Islands
through 06z, otherwise scattered showers and isold thunder will
diminish after 06z.
IFR/LIFR stratus and fog confined to Cape/Islands. Not expecting
low cigs to spread north and mostly VFR conditions should
prevail north of the south coast with sct MVFR/IFR cigs
possible along the south coast. Improvement to VFR expected
around sunrise for Cape/Islands.
VFR Thursday and Thursday night.
KBOS TAF...Moderate confidence. TSRA 00-01z with lightning and
brief downpours, gusts to 30 kt possible.
KBDL TAF...Moderate confidence in TAF. Ongoing TS/TSRA thru 01z,
more frequent CG lightning, brief IFR-LIFR downpours and local
gusts to 40 kt possible.
Outlook /Thursday Night through Monday/...
Friday: Mainly VFR, with areas MVFR possible. Chance RA.
Friday Night: Mainly MVFR, with areas IFR possible. Windy with
gusts up to 35 kt. RA.
Saturday: Mainly MVFR, with areas VFR possible. Windy with
gusts up to 35 kt. Slight chance RA.
Saturday Night: Mainly MVFR, with areas VFR possible. Windy
with areas of gusts up to 30 kt. Slight chance RA.
Sunday: Mainly MVFR, with areas VFR possible. Breezy. Chance
RA.
&&
.MARINE...
130 PM Update:
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...High confidence.
Maintaining SCA for gusty SW winds and rough seas into tonight,
except into Thursday for outer waters as seas will take longer
to subside. Expecting thunderstorms to reach western New England
this evening but weaken into showers before reaching RI/MA
waters. Winds diminish later tonight and shift to NW around
sunrise. High pressure brings lighter W/NW winds and calmer seas
Thursday and Thursday night.
Outlook /Thursday Night through Monday/...
Friday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain.
Friday Night: Low risk for gale force winds with gusts up to
40 kt. Areas of seas approaching 5 ft. Rain.
Saturday: Low risk for gale force winds with gusts up to 35 kt.
Seas up to 5 ft. Chance of rain.
Saturday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Rough seas up to 9 ft. Chance of rain.
Sunday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Rough seas up to 9 ft. Chance of rain.
&&
.TIDES/COASTAL FLOODING...
Current guidance suggests water levels will remain below minor flood
criteria. Higher astronomical tides will continue through the week,
and there is some concern for high tides Thursday night and
especially Friday night along the east coast that may touch minor
flood stage, especially given the winds are expected to be
northeasterly. Guidance from the Stevens Institute ensembles show
this possibility.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
ANZ230>235-251.
Small Craft Advisory until 4 AM EDT Thursday for ANZ250.
Small Craft Advisory until 11 AM EDT Thursday for ANZ254>256.
&&
SYNOPSIS...Loconto/JWD
NEAR TERM...KJC
SHORT TERM...JWD
LONG TERM...Loconto
AVIATION...KJC/Loconto/JWD
MARINE...Loconto/JWD
TIDES/COASTAL FLOODING...Hazardous weather outlook, May 26, 4:34 PM EDT, 5 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 434 PM EDT Wed May 26 2021 CTZ002>004-MAZ002>012-014-026-272045- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Southeast Middlesex MA-Northern Middlesex MA- 434 PM EDT Wed May 26 2021 ...SEVERE THUNDERSTORM WATCH 208 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts and western Massachusetts. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ013-015>024-RIZ001>008-272045- Western Norfolk MA-Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- 434 PM EDT Wed May 26 2021 This Hazardous Weather Outlook is for eastern Massachusetts, southeastern Massachusetts, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-272045- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 434 PM EDT Wed May 26 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Local storm report, May 26, 7:55 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
755 PM EDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG LEYDEN 42.70N 72.62W
05/26/2021 FRANKLIN MA AMATEUR RADIO
LARGE TREE DOWN ON EDEN TRAIL ROAD
0600 PM TSTM WND DMG BERNARDSTON 42.67N 72.55W
05/26/2021 FRANKLIN MA AMATEUR RADIO
TREE DOWN ON CROSS STREET
0602 PM TSTM WND DMG HUNTINGTON 42.23N 72.88W
05/26/2021 HAMPSHIRE MA LAW ENFORCEMENT
TREE AND WIRES DOWN ON EMERSON GORHAM ROAD
0635 PM TSTM WND DMG PELHAM 42.40N 72.40W
05/26/2021 HAMPSHIRE MA AMATEUR RADIO
TREE DOWN ON JONES ROAD
0639 PM TSTM WND DMG PELHAM 42.40N 72.40W
05/26/2021 HAMPSHIRE MA AMATEUR RADIO
TREE DOWN ON AMHERST ROAD
0720 PM TSTM WND DMG SPRINGFIELD 42.12N 72.54W
05/26/2021 HAMPDEN MA AMATEUR RADIO
MULTIPLE TREES DOWN ON NORTH BRANCH PARKWAY
&&
EVENT NUMBER BOX2102444 BOX2102445 BOX2102446 BOX2102447 BOX2102448
BOX2102449
WSSpecial weather statement, May 26, 8:40 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
840 PM EDT Wed May 26 2021
CTZ002>004-270115-
Hartford CT-Tolland CT-Windham CT-
840 PM EDT Wed May 26 2021
...STRONG THUNDERSTORM...
At 840 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wethersfield, moving east at 45 mph.
Wind gusts up to 50 mph will accompany this storm.
Locations impacted include...
Hartford, New Britain, West Hartford, Manchester, East Hartford,
Glastonbury, Newington, Vernon, Windsor, Wethersfield, Mansfield,
South Windsor, Farmington, Windham, Rocky Hill, Willimantic, Tolland,
Coventry, Hebron and Marlborough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4179 7278 4189 7223 4168 7220 4171 7224
4169 7227 4167 7227 4165 7231 4165 7276
TIME...MOT...LOC 0040Z 265DEG 43KT 4173 7267
NoceraLocal storm report, May 26, 8:55 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
855 PM EDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG LEYDEN 42.70N 72.62W
05/26/2021 FRANKLIN MA AMATEUR RADIO
LARGE TREE DOWN ON EDEN TRAIL ROAD
0600 PM TSTM WND DMG BERNARDSTON 42.67N 72.55W
05/26/2021 FRANKLIN MA AMATEUR RADIO
TREE DOWN ON CROSS STREET
0602 PM TSTM WND DMG HUNTINGTON 42.23N 72.88W
05/26/2021 HAMPSHIRE MA LAW ENFORCEMENT
TREE AND WIRES DOWN ON EMERSON GORHAM ROAD
0635 PM TSTM WND DMG PELHAM 42.40N 72.40W
05/26/2021 HAMPSHIRE MA AMATEUR RADIO
TREE DOWN ON JONES ROAD
0639 PM TSTM WND DMG PELHAM 42.40N 72.40W
05/26/2021 HAMPSHIRE MA AMATEUR RADIO
TREE DOWN ON AMHERST ROAD
&&
EVENT NUMBER BOX2102444 BOX2102445 BOX2102446 BOX2102447 BOX2102448
WSSpecial weather statement, May 26, 8:58 PM EDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 858 PM EDT Wed May 26 2021 CTZ003-004-270130- Tolland CT-Windham CT- 858 PM EDT Wed May 26 2021 ...STRONG THUNDERSTORM... At 858 PM EDT, Doppler radar was tracking a strong thunderstorm over Eastford, or 9 miles northeast of Mansfield, moving east at 40 mph. Wind gusts up to 50 mph will accompany this storm. Locations impacted include... Mansfield, Plainfield, Killingly, Putnam, Thompson, Brooklyn, Woodstock, Willington, Ashford, Pomfret, Sterling, Chaplin, Hampton, Eastford and Union. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. && LAT...LON 4177 7222 4194 7224 4202 7181 4175 7181 TIME...MOT...LOC 0058Z 258DEG 34KT 4189 7211 Nocera
Special weather statement, May 26, 9:06 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
906 PM EDT Wed May 26 2021
CTZ002>004-270145-
Hartford CT-Tolland CT-Windham CT-
906 PM EDT Wed May 26 2021
...STRONG THUNDERSTORM...
At 906 PM EDT, Doppler radar was tracking a strong thunderstorm over
Andover, or 8 miles east of Manchester, moving east at 40 mph.
Winds in excess of 40 mph will accompany this storm.
Locations impacted include...
Manchester, Glastonbury, Vernon, Mansfield, Windham, Plainfield,
Willimantic, Killingly, Tolland, Coventry, Hebron, Putnam, Thompson,
Brooklyn, Woodstock, Marlborough, Willington, Columbia, Canterbury
and Bolton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4185 7249 4194 7181 4164 7180 4163 7196
4166 7216 4171 7224 4169 7227 4167 7227
4164 7233 4161 7233 4160 7234 4160 7238
4159 7239 4160 7241 4159 7242 4159 7247
4163 7250
TIME...MOT...LOC 0106Z 258DEG 34KT 4173 7238
NoceraSpecial weather statement, May 26, 10:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1015 PM EDT Wed May 26 2021
MAZ013-017-018-RIZ001-002-270300-
Western Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Northwest Providence RI-Southeast Providence RI-
1015 PM EDT Wed May 26 2021
...STRONG THUNDERSTORM OVER NORTHEASTERN RHODE ISLAND...
At 1015 PM EDT, Doppler radar was tracking a strong thunderstorm
over North Providence, moving east at 35 mph.
Winds in excess of 40 mph will accompany this storm.
Locations impacted include...
Providence, Brockton, Cranston, Pawtucket, Taunton, East Providence,
Woonsocket, Cumberland, Randolph, North Providence, Franklin,
Johnston, North Attleborough, Stoughton, Bridgewater, Attleboro,
Walpole, Mansfield, Middleborough and Easton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4174 7156 4193 7166 4220 7109 4189 7082
4178 7137 4179 7137 4177 7139
TIME...MOT...LOC 0214Z 247DEG 32KT 4186 7146
BLThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:03 PM EDT | Special Marine Warning | BOX | 37 min | |
| May 26, 9:37 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Norfolk | 38 min |
| May 27, 2:52 PM EDT | Gale Watch | BOX | 13 hr | |
| May 26, 8:22 PM EDT | Severe Thunderstorm Warning | BOX | Northeastern Connecticut Planning Region | 38 min |
| May 26, 8:40 PM EDT | Special Weather Statement | BOX | 35 min | |
| May 26, 8:58 PM EDT | Special Weather Statement | BOX | 32 min | |
| May 26, 9:06 PM EDT | Special Weather Statement | BOX | 39 min |
Nearby
Special Weather Statements in Rhode Island, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.